Browse

You are looking at 1 - 4 of 4 items for :

  • Respiratory failure x
Clear All
Open access

Stephanie Wei Ping Wong, Yew Wen Yap, Ram Prakash Narayanan, Mohammad Al-Jubouri, Ashley Grossman, Christina Daousi and Yahya Mahgoub

Summary

We report our experience on managing a case of florid Cushing’s disease with Methicillin-resistant Staphylococcus aureus (MRSA) sepsis using intravenous etomidate in the intensive care unit of a UK district general hospital.

Learning points:

  • Severe Cushing’s syndrome is associated with high morbidity and mortality.
  • Etomidate is a safe and effective medical therapy to rapidly lower cortisol levels even in the context of severe sepsis and immunosuppression.
  • Etomidate should ideally be administered in an intensive care unit but is still feasible in a district general hospital.
  • During treatment with etomidate, accumulation of serum 11β-deoxycortisol (11DOC) levels can cross-react with laboratory cortisol measurement leading to falsely elevated serum cortisol levels. For this reason, serum cortisol measurement using a mass spectrometry assay should ideally be used to guide etomidate prescription.
Open access

Daphne Yau, Maria Salomon-Estebanez, Amish Chinoy, John Grainger, Ross J Craigie, Raja Padidela, Mars Skae, Mark J Dunne, Philip G Murray and Indraneel Banerjee

Summary

Congenital hyperinsulinism (CHI) is an important cause of severe hypoglycaemia in infancy. To correct hypoglycaemia, high concentrations of dextrose are often required through a central venous catheter (CVC) with consequent risk of thrombosis. We describe a series of six cases of CHI due to varying aetiologies from our centre requiring CVC for the management of hypoglycaemia, who developed thrombosis in association with CVC. We subsequently analysed the incidence and risk factors for CVC-associated thrombosis, as well as the outcomes of enoxaparin prophylaxis. The six cases occurred over a 3-year period; we identified an additional 27 patients with CHI who required CVC insertion during this period (n = 33 total), and a separate cohort of patients with CHI and CVC who received enoxaparin prophylaxis (n = 7). The incidence of CVC-associated thrombosis was 18% (6/33) over the 3 years, a rate of 4.2 thromboses/1000 CVC days. There was no difference in the frequency of genetic mutations or focal CHI in those that developed thromboses. However, compound heterozygous/homozygous potassium ATP channel mutations correlated with thrombosis (R 2 = 0.40, P = 0.001). No difference was observed in CVC duration, high concentration dextrose or glucagon infused through the CVC. In patients receiving enoxaparin prophylaxis, none developed thrombosis or bleeding complications. The characteristics of these patients did not differ significantly from those with thrombosis not on prophylaxis. We therefore conclude that CVC-associated thrombosis can occur in a significant proportion (18%) of patients with CHI, particularly in severe CHI, for which anticoagulant prophylaxis may be indicated.

Learning points:

  • CVC insertion is one of the most significant risk factors for thrombosis in the paediatric population.
  • Risk factors for CVC-associated thrombosis include increased duration of CVC placement, malpositioning and infusion of blood products.
  • To our knowledge, this is the first study to evaluate CVC-associated thrombosis in patients with congenital hyperinsulinism (CHI).
  • The incidence of CVC-associated thrombosis development is significant (18%) in CHI patients and higher compared to other neonates with CVC. CHI severity may be a risk factor for thrombosis development.
  • Although effective prophylaxis for CVC-associated thrombosis in infancy is yet to be established, our preliminary experience suggests the safety and efficacy of enoxoaparin prophylaxis in this population and requires on-going evaluation.
Open access

S F Wan Muhammad Hatta, L Kandaswamy, C Gherman-Ciolac, J Mann and H N Buch

Summary

Myopathy is a well-known complication of hypercortisolism and commonly involves proximal lower-limb girdle. We report a rare case of Cushing’s syndrome in a 60-year-old female presenting with significant respiratory muscle weakness and respiratory failure. She had history of rheumatoid arthritis, primary biliary cirrhosis and primary hypothyroidism and presented with weight gain and increasing shortness of breath. Investigations confirmed a restrictive defect with impaired gas transfer but with no significant parenchymatous pulmonary disease. Respiratory muscle test confirmed weakness of respiratory muscles and diaphragm. Biochemical and radiological investigations confirmed hypercortisolaemia secondary to a left adrenal tumour. Following adrenalectomy her respiratory symptoms improved along with an objective improvement in the respiratory muscle strength, diaphragmatic movement and pulmonary function test.

Learning points:

  • Cushing’s syndrome can present in many ways, a high index of suspicion is required for its diagnosis, as often patients present with only few of the pathognomonic symptoms and signs of the syndrome.
  • Proximal lower-limb girdle myopathy is common in Cushing’s syndrome. Less often long-term exposure of excess glucocorticoid production can also affect other muscles including respiratory muscle and the diaphragm leading to progressive shortness of breath and even acute respiratory failure.
  • Treatment of Cushing’s myopathy involves treating the underlying cause that is hypercortisolism. Various medications have been suggested to hinder the development of GC-induced myopathy, but their effects are poorly analysed.
Open access

Marisa M Fisher, Susanne M Cabrera and Erik A Imel

Summary

Neonatal severe hyperparathyroidism (NSHPT) is a rare disorder caused by inactivating calcium-sensing receptor (CASR) mutations that result in life-threatening hypercalcemia and metabolic bone disease. Until recently, therapy has been surgical parathyroidectomy. Three previous case reports have shown successful medical management of NSHPT with cinacalcet. Here we present the detailed description of two unrelated patients with NSHPT due to heterozygous R185Q CASR mutations. Patient 1 was diagnosed at 11 months of age and had developmental delays, dysphagia, bell-shaped chest, and periosteal bone reactions. Patient 2 was diagnosed at 1 month of age and had failure to thrive, osteopenia, and multiple rib fractures. Cinacalcet was initiated at 13 months of age in patient 1, and at 4 months of age in patient 2. We have successfully normalized their parathyroid hormone and alkaline phosphatase levels. Despite the continuance of mild hypercalcemia (11–12 mg/dl), both patients showed no hypercalcemic symptoms. Importantly, patient 1 had improved neurodevelopment and patient 2 never experienced any developmental delays after starting cinacalcet. Neither experienced fractures after starting cinacalcet. Both have been successfully managed long-term without any significant adverse events. These cases expand the current literature of cinacalcet use in NSHPT to five successful reported cases. We propose that cinacalcet may be considered as an option for treating the severe hypercalcemia and metabolic bone disease found in infants and children with inactivating CASR disorders.

Learning points

  • NSHPT due to mutations in the CASR gene occurs with hypercalcemia and metabolic bone disease, but not always with severe critical illness in infancy.
  • NSHPT should be considered in the differential diagnosis for a newborn with a bell-shaped chest, osteopenia, and periosteal reactions.
  • Neurodevelopmental consequences may occur in children with hypercalcemia and may improve during treatment.
  • Calcimimetics can be used to successfully treat the pathophysiology of NSHPT directly to control serum calcium levels.